By Samuel Pena
CHATTANOOGA, Tenn. (WTVC) — Nearly seven years later, Kimberly Laitis can still recall every detail of the night her mother overdosed.
"I go back in and she's still just laying kind of weird," says Laitis. "I shook her and felt that she was cold....I wasn't able to get her back."
A young Kimberly Laitis with her late mother.
She describes her mother as a feisty red, who could be loving one moment and fiercely protective the next.
"She's the first person I want to call if anything good that happens, or anything bad happens... I've come to terms with it, but at the same time, it's still hard," says Laitis.
Drug overdoses in Tennessee have been skyrocketing, and the life saving drug Naloxone (Narcan) is running low across the country.
The drug is meant to treat people who overdose on drugs like opioids, heroin, and fentanyl. Earlier this year, manufacturing issues created supply shortages.
"We've seen a significant increase in Naloxone use," says Vanessa Spotts, Hamilton County's regional overdose prevention specialist.
While Tennessee's stock is currently strong, the FDA announced a nationwide drug shortage emergency.
A shortage would be detrimental to first responders. Brian Bricker a Georgia paramedic says the drug is used constantly.
"It's carried on ambulances. And it unfortunately gets used on a daily basis with us," says Bricker.
According to the Tennessee department of health, overdose deaths jumped 50% last year.
As the need for Narcan rises, Tennessee health groups are focused on training people to recognize overdoses and are using different ways to administer the life saving drug.
The drug can be administered through an IV, but with the public's hesitancy towards needles, a nasal spray is available over the counter.
"It's really simple to use and we provide a training on how to recognize an overdose, when to use naloxone, and then how to respond," says Spotts.
Despite the recent supply issues, companies are still working to make Narcan available in order to prevent future tragedies.